Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 13, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 9, 2006, 8:38 PM CDT for Cheyenne County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2006, 8:38 PM CDT (01:38 UTC)
- Expired
- Jul 9, 2006, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 8:42 PM CDT | HEAVY RAIN 3.45 | Bird City, KS | 3.45 INCHES MEASURED WITH SEVERAL AREAS OF FLOODING ON ROADS. BASEMENT IN HOUSE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 100145 FFWGLD KSC023-100445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 838 PM CDT SUN JUL 9 2006 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEYENNE COUNTY IN NORTHWEST KANSAS THIS INCLUDES THE CITY OF ST. FRANCIS * UNTIL 1145 PM CDT * AT 837 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING WAS OCCURRING IN BIRD CITY. ON THE NORTH SIDE OF THE TOWN...THE WATER WAS RUNNING AT LEAST A FOOT DEEP IN THE STREETS. SOME BASEMENTS HAVE ALSO BEEN FLOODED. CREEKS IN THE AREA HAVE RISEN AS WELL. THIS WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY. * THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER THE AREA AFFECT EASTERN LOCATIONS THE MOST THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 1 AND 34. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 147 AND 225. RAINFALL AMOUNTS OF NEAR 3.5 INCHES HAVE BEEN REPORTED. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE WARNED AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 3958 10205 3958 10141 3999 10142 3999 10203 $$ BULLER
3 follow-up statements
000 WGUS73 KGLD 100248 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 845 PM MDT SUN JUL 9 2006 KSC023-100445- CHEYENNE KS- 945 PM CDT SUN JUL 9 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR CHEYENNE COUNTY... AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL OVER THE COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHEELER...ST. FRANCIS AND BIRD CITY THE FLOODING SITUATION IN BIRD CITY IS IMPROVING. WATER HAS RECEDED DURING THE LAST HOUR. THE THUNDERSTORMS HAVE DECREASED IN STRENGTH. HOWEVER...ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE IN THE WARNED AREA. THIS COULD CAUSE FURTHER FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 3958 10205 3958 10141 3999 10142 3999 10203 $$ BULLER
000 WGUS73 KGLD 100351 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 947 PM MDT SUN JUL 9 2006 KSC023-100445- CHEYENNE KS- 1047 PM CDT SUN JUL 9 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR CHEYENNE COUNTY... AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING MODERATE RAINFALL OVER THE WESTERN PORTION OF THE COUNTY. EVEN THOUGH NO THUNDERSTORMS ARE OCCURRING IN THE EASTERN PORTION OF THE COUNTY...IT IS STILL POSSIBLE FOR THUNDERSTORMS TO REDEVELOP. ADDITIONAL RAINFALL AMOUNTS OF UP TO A HALF INCH ARE STILL POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 3958 10205 3958 10141 3999 10142 3999 10203 $$ BULLER
000 WGUS73 KGLD 100441 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1040 PM MDT SUN JUL 9 2006 KSC023-100450- CHEYENNE KS- 1140 PM CDT SUN JUL 9 2006 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM CDT FOR CHEYENNE COUNTY KANSAS... HEAVY RAIN HAS LEFT THE WARNED AREA AND NO ADDITIONAL REPORTS OF FLOODING HAVE BEEN RECEIVED. ANY THUNDERSTORMS OVERNIGHT WILL PRODUCE LESS THAN A QUARTER OF AN INCH OF RAIN. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3958 10205 3958 10141 3999 10142 3999 10203 $$ KILLINGSWORTH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:23 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 9, 3:23 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT SUN JUL 9 2006
.DISCUSSION...16Z WATER VAPOR IMAGERY INDICATED SHORT WAVE TROUGH
LIFTING NORTH ACROSS NORTHERN NEW MEXICO. SYSTEM THAT WAS OVER THE
FOUR CORNERS YESTERDAY HAS WAS ENTERING THE NEBRASKA PANHANDLE...BUT
WAS RATHER POORLY DEFINED. MODELS INITIALIZED REASONABLY WELL...BUT
PREFERRED NAMS SLIGHTLY MORE DEFINED H5 TROUGH OVER COLORADO. NONE OF
THE SHORT RANGE MODELS HAVE BEEN DOING WELL WITH MORNING
ACTIVITY...AND ARE ALL MUCH TO FAR SOUTH WHEN COMPARED TO RADAR
MOSAICS...WITH THE NGM ACTUALLY DOING THE BEST WITH MORNING ACTIVITY.
WITH SUCH WEAK FORCING AND POORLY DEFINED FEATURES...HARD TO REALLY
PICK ANY MODEL THATS DOING A GREAT JOB ATTM...HOWEVER GFS HAS A
RATHER DIFFERENT LOOK WITH ITS HANDLING OF MONDAY TUESDAY SYSTEM
THAN ITS LAST FEW RUNS...WITH THE NAM COMING MORE IN LINE WITH
YESTERDAYS PREFERRED SOLUTION...SO WILL LEAN MORE IN THIS DIRECTION
WITH THE FORECAST.
TONIGHT...PRIMARY FORECAST CONCERN WILL ONCE AGAIN CENTER AROUND
PRECIPITATION CHANCES. CONVECTION ALREADY BEGINNING TO DEVELOP ACROSS
SOUTHWEST CWA AS SFC HEATING HAS ALLOWED THE SURFACE TO REACH
CONVECTIVE TEMPERATURES. WEAK CONVERGENCE BOUNDARY DRAPED ACROSS
THIS AREA STRETCHING EAST BACK TO KHLC. BOUNDARY WILL SLOWLY LIFT
NORTH IN RESPONSE TO APPROACHING H5 TROUGH AND THINK THIS WILL BE THE
MAIN FOCUS FOR CONVECTION EARLY. H7 DEFORMATION/CONVERGENCE FIELD
EXPECTED TO DEVELOP ACROSS THE AREA OVERNIGHT AIDED BY A BROAD AREA
OF ISENTROPIC ASCENT. THINK WE WILL SEE SFC BASED THUNDERSTORMS
EARLY ALONG THE BOUNDARY AS IT LIFTS NORTH...AND THEN MORE ELEVATED
CONVECTION DEVELOPING NEAR THE H7 DEFORMATION ZONE OVERNIGHT. STORM
MOTIONS FASTER THAN PREVIOUS DAYS...BUT WITH HIGH PWS HEAVY RAIN
STILL A THREAT AND WILL KEEP FLOOD WATCH GOING. RADAR ESTIMATES
APPEAR PRETTY ACCURATE LAST NIGHT ACROSS KIT CARSON COUNTY WITH A FEW
AREAS OF OVER 2 INCHES. WITH MORE SLOW MOVING THUNDERSTORMS MOVING
INTO THE AREA...AM GOING TO EXPAND THE FLOOD WATCH TO INCLUDE KIT
CARSON COUNTY. FARTHER EAST...AREA OF HEAVY RAIN HAS ALREADY FALLEN
IN NORTHERN GOVE COUNTY...SO FLASH FLOOD THREAT WILL EXIST IN THIS
AREA AS WELL. HOWEVER HEAVY RAIN FELL IN VERY SMALL AREA AND
SURROUNDING AREA FLASH FLOOD GUIDANCE GREATER THAN TWO INCHES SO
WILL HOLD OF AN WATCH AT THE MOMENT.
MONDAY-TUESDAY...H7 TROUGH/DEFORMATION ZONE WILL BE LIFTING NORTH
OUT OF THE CWA DURING THE MORNING HOURS. DESPITE THE WEAK SUBSIDENCE
BEHIND THIS SYSTEM...SOUNDINGS SHOW NOT MUCH HEATING IS NEEDED IN
ORDER TO REACH CONVECTIVE TEMPS. WITH THE TREND OF THE LAST FEW
DAYS...HARD TO REALLY FINE TUNE POPS MUCH AND HAVE BROAD BRUSHED
CHANCE POPS FOR THE MOST PART. STRONGER SHORTWAVE TROUGH WILL EJECT
ACROSS THE AREA IN THE LATE AFTERNOON AND EARLY EVENING AND THINK
THE MOST WIDE SPREAD CHANCE FOR PRECIPITATION WILL BE MONDAY NIGHT.
TROUGH IS STILL LINGERING AROUND THE AREA ON TUESDAY SO WILL HOLD ON
TO SOME POPS EARLY BEFORE SUBSIDENCE AND CLEARING SETS IN.
IN THE EXTENDED...MODELS ARE CONTINUING THERE RECENT TREND OF
BUILDING STRONG RIDGE ACROSS THE CENTRAL PLAINS. THIS REMAINS IN
LINE WITH CURRENT FORECAST WHICH WILL CONTINUE TO BE HOT AND DRY.
LOOKS LIKE WE MAY HAVE SEVERAL DAYS IN THE UPPER 90S TO LOW 100S
ESPECIALLY THURSDAY AND FRIDAY. MODELS HINTING AT WEAK TROUGH
PASSING THROUGH THE RIDGE ON FRIDAY/SATURDAY. HOWEVER WITH SUCH A
WEAK FEATURE AT THAT TIME RANGE...CONFIDENCE TO LOW TO MENTION ANY
PRECIP ATTM.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
COZ091-092.
&&
JRMHazardous weather outlook, Jul 9, 11:54 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1054 AM MDT SUN JUL 9 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1154 AM CDT SUN JUL 9 2006 /1054 AM MDT SUN JUL 9 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING MAINLY ALONG AND SOUTH OF A FRONTAL BOUNDARY STRETCHING FROM KIT CARSON COLORADO TO OBERLIN KANSAS. PLENTY OF MOISTURE IS IN PLACE WITH DEWPOINTS WELL INTO THE 60S...BUT DAYTIME HEATING AND SHEAR WILL BE SOMEWHAT LIMITED. AS A RESULT...STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT MAY PRODUCE AREAS OF BRIEF HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR CHEYENNE COUNTY COLORADO WHERE HEAVY RAINS HAVE OCCURRED THE PAST SEVERAL DAYS. ANY STORMS THAT DO FORM WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH EARLY TUESDAY MORNING. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...BUT AREAS OF HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LOCKHART
In the hours before
Local storm report, Jul 9, 3:58 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FLASH FLOOD CHEYENNE WELLS 38.82N 102.35W
07/09/2006 CHEYENNE CO LAW ENFORCEMENT
6 TO 8 INCHES OF RUNNING WATER OVER ROADS IN TOWN
&&
SBLAIRSpecial weather statement, Jul 9, 6:15 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 515 PM MDT SUN JUL 9 2006 KSZ028-042-100015- LOGAN-WICHITA- 615 PM CDT SUN JUL 9 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHEAST WICHITA COUNTY IN WEST CENTRAL KANSAS AND LOGAN COUNTY IN WEST CENTRAL KANSAS... AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINONA TO RUSSELL SPRINGS TO 10 MILES SOUTH OF RUSSELL SPRINGS TO LEOTI...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BULLER
Local storm report, Jul 9, 8:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN 6 SW ARAPAHOE 38.79N 102.25W
07/09/2006 M8.00 INCH CHEYENNE CO PUBLIC
8 INCHES MEASURED IN RAIN GAUGE...PORTIONS OF COUNTY ROAD
60 UNDER WATER
0702 PM HEAVY RAIN 6 SSW ARAPAHOE 38.77N 102.21W
07/09/2006 M4.80 INCH CHEYENNE CO PUBLIC
4.80 INCHES MEASURED WITH FLOODING OBSERVED.
0703 PM FLASH FLOOD 6 SSW ARAPAHOE 38.77N 102.21W
07/09/2006 CHEYENNE CO PUBLIC
ONE FOOT OF RUNNING WATER ACROSS COUNTY ROAD 58 AND ROAD
N.
&&
SBLAIRLocal storm report, Jul 9, 8:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN 6 SE ARAPAHOE 38.79N 102.09W
07/09/2006 M8.00 INCH CHEYENNE CO PUBLIC
8 INCHES MEASURED IN RAIN GAUGE...PORTIONS OF COUNTY ROAD
60 UNDER WATER
0702 PM HEAVY RAIN 6 SSE ARAPAHOE 38.77N 102.13W
07/09/2006 M4.80 INCH CHEYENNE CO PUBLIC
4.80 INCHES MEASURED WITH FLOODING OBSERVED.
0703 PM FLASH FLOOD 6 SSE ARAPAHOE 38.77N 102.13W
07/09/2006 CHEYENNE CO PUBLIC
ONE FOOT OF RUNNING WATER ACROSS COUNTY ROAD 58 AND ROAD
N.
&&
SBLAIRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 4:00 AM CDT | Flash Flood Watch | GLD | Cheyenne | 13 hr |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.